SAGE Open Medical Case Reports
Background/Objectives: Neurotoxicity is a serious and sometimes fatal adverse effect that can occur following methotrexate treatment. We describe two adult patients with hematological malignancies with methotrexate encephalopathy who recovered with dextromethorphan therapy. Results: Case 1 : A 24-year-old male with acute lymphoblastic leukemia developed the acute onset of bilateral facial weakness and slurred speech after his first treatment with high-dose intravenous methotrexate. The clinical scenario and a head magnetic resonance imaging supported a diagnosis of methotrexate encephalopathy. Treatment with dextromethorphan was coincident with recovery. Case 2 : A 65-year-old female with recurrent diffuse large B-cell lymphoma was treated with high- dose intravenous methotrexate. Two weeks after a cycle, she developed hypoactive delirium, marked lethargy, ocular ataxia, and a right-sided facial weakness. Within 2 days of starting dextromethorphan, there was improvement with clinical recovery. Conclusions: These two cases suggest that N -methyl d -aspartate receptor activation by homocysteine may play an important role in the pathogenesis of methotrexate neurotoxicity.
Coker, Shodeinde A.; Pastel, David A.; Davis, Melissa C.; Bengston, Elizabeth M.; Fadul, Camilo E.; and Lewis, Lionel D., "Methotrexate Encephalopathy: Two Cases in Adult Cancer Patients, Who Recovered with Pathophysiologically Based Therapy" (2017). Open Dartmouth: Faculty Open Access Articles. 2807.